Utah, 2023Flash Flooding in Utah, May 20, 2023
May 20, 2023 · NWS SLC · 2 events in 2 counties and zones
Thunderstorms across the region resulted in hazardous conditions developing in area slot canyons and typically dry washes. The Buckskin Gulch slot canyon had a flood wave develop, with subsequent fatalities associated with the flood.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms across the region resulted in hazardous conditions developing in area slot canyons and typically dry washes. The Buckskin Gulch slot canyon had a flood wave develop, with subsequent fatalities associated with the flood.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 20, 3:14 AM MST, 7 hours 46 minutes earlier.
Area forecast discussion, May 20, 3:14 AM MST, 7 hours 46 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
414 AM MDT Sat May 20 2023
.SYNOPSIS...Above normal temperatures will continue across the
region through the next seven days. Moisture remains in place and
will continue to lead to the development of showers and
thunderstorms each day, especially over the high terrain and
adjacent valleys.
&&
.SHORT TERM (Through 12Z/6AM Monday)...Model consensus depicts
the presence of a seasonably strong high pressure ridge situated
across the Great Basin today, with the ridge expected to undergo
slight weakening on Sunday. The ridge will promote temperatures
5F to 15F above seasonable normals, with the highest temperature
departures across northern Utah and SW Wyoming.
Anomalously high moisture resides across southern Utah, and is
forecast to be in place through the weekend. While forecast PWATs
have decreased slightly compared to model runs initialized 24
hours ago, PWATs are forecast to remain around 2x normal for this
time of year today, and near 2x normal on Sunday. As has been the
case for several days, daytime heating will promote the
development of showers/storms late morning and early afternoon,
with convective initiation initially confined to high terrain
areas. As storms mature, northerly 700-500mb steering flow will
promote southward propagation, except where cold pools collide.
Main threats with showers and thunderstorms today will be locally
heavy rain and gusty outflow winds. HREF QPF recurrence exceedance
probabilities are in the 35-55% range for 5-year exceedance, and
25-35% for 10-year exceedance across SE Utah today. HREF
neighborhood probabilities for exceeding 1" of QPF in a 3-hr
period is in the 30-50% range across SE Utah between 3PM and 6PM
today, with a 50% chance for exceeding 0.50" of QPF within 25
miles of a point in this area. This translates to the fact that
mature showers and/or thunderstorm with sufficient residence time
over vulnerable areas such as normally dry washes, slickrock
and/or slot canyons will be capable of producing local flash
flooding (especially over north-south oriented drainages), owing
to the anomalous supply of moisture and slow storm motions. One
mitigating factor is that given the presence of a weakly sheared
environment, convective maintenance will be a struggle, except
where cold pools and updrafts merge. Either way, for those
planning to recreate this weekend, have a way to receive the
latest forecasts and warnings and have a plan in place to mitigate
the risks posed from flash flooding.
Regarding gusty outflow winds, forecast soundings also show the
presence of a dry layer near/around 500mb, and should updrafts
exceed this altitude, dry air entrainment into the
updraft/downdraft interface would be supportive of locally strong
thunderstorm outflow gusts, especially along/near the AZ border.
Stronger showers/thunderstorms will diminish during the evening
hours as any available instability/buoyancy is chewed up, leaving
isolated lighter shower potential across southern Utah through
the night. A very similar setup is forecast to be in place on
Sunday, with shower/thunderstorm trends that can be similarly
characterized when compared to Saturday. One difference is that
the axis of highest moisture content is forecast to be shifted
slightly west, and centered from south-central Utah across SW
Utah. As such, a similar flash flood threat exists on Sunday. Mid-
level dry air is forecast to be slightly more moist, therefore slightly
limiting the gusty outflow wind threat. Ensemble max thunderstorm
wind gusts (with a 10% chance of occurrence) today are in the
50-60 mph range, and in the 40-50 mph range on Sunday.
Latest available smoke modeling indicates the continued presence
of vertically integrated smoke from central Utah northward, with
concentrations steadily increasing from south to north. It does
appear that some slight improvement is in store for Sunday thanks
to changing mid/upper level flow across the PacNW and western
Canada (the source region for smoke). Increasing SW/W flow across
our region on Monday will further promote the mixing/advecting out
of smoke.
.LONG TERM (After 12Z/6AM Monday)...Ensembles are in good agreement
on a ridge tracking east of Utah with a closed low building into the
PacNW Monday.
This storm system will bring better synoptic forcing, with more
coverage of showers and thunderstorms for several days. There are
differences on how the closed low slides inland, with scenarios that
would bring higher or lower chances for precipitation into southwest
Wyoming and Utah. The scenario with most GEFS members is with the
trough digging southward near the Pacific coast with enhanced
southwest flow and scattered showers and thunderstorms Tuesday and
Wednesday. The trough axis would track into Utah later in the week
with more chances for rain. Most EPS and CMCE members have the
closed low grazing Utah with another low breaking off to the
southwest. This would bring less forcing with lower precipitation
chances. Ensemble members with the low setting up to the southwest
have a lot of disagreement in its track. With all ensemble members,
this scenario is slightly more likely.
Temperatures will be around 5-10F warmer than normal through the
week. Isolated to scattered showers and thunderstorms are expected
with any track of the low, especially near terrain. Better
precipitation chances would be expected with the low tracking
closer to Utah.
&&
.AVIATION...KSLC...Light southeast winds will last through around
19Z, with a transition to follow from the northwest. Mostly clear
skies will last through the day, with wildfire smoke bringing hazy
conditions.
.REST OF UTAH AND SOUTHWEST WYOMING...Light winds with mostly clear
conditions will last through the day. Wildfire smoke will bring hazy
conditions to southwest Wyoming and northern Utah. Less haze is
expected in southern Utah. Scattered showers and thunderstorms from
19-03Z throughout southern Utah will bring the chance for gusty,
erratic outflow winds.
&&
.FIRE WEATHER...Unsettled and increasingly warm weather under weak
high pressure in place over the region will continue through the
weekend into early next week. Periodic moisture transport will
keep shower and thunderstorm chances around each afternoon through
evening, though with little upper-level support these will be
generally limited to areas along and adjacent to high terrain,
especially through the weekend. Areas south of I-70 can expect
these storms to come with the potential of locally heavy rainfall,
while further north the drier low levels will increase the
chances of strong gusty winds in the vicinity of these showers and
thunderstorms. By Monday, more widespread precipitation coverage
is expected as an area of low pressure approaches from the
northwest, increasing the chances of wetting rain statewide, with
a very similar pattern persisting into Tuesday. From midweek into
late week, shower and thunderstorm chances shift to northern Utah
while southern Utah dries out. Periodic gusty winds will be in
place through much of the week as well as a persistent area of low
pressure remains to our west.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch through Thursday afternoon for UTZ107.
WY...None.
&&
ADeSmet/Wilson
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
In the hours before
Special weather statement, May 20, 10:44 AM MST, 16 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1144 AM MDT Sat May 20 2023
WYZ021-211800-
Southwest Wyoming-
Including the cities of Evanston and Lyman
1144 AM MDT Sat May 20 2023
...Smoke will linger across the area today...
Areas of smoke from Canadian wildfires will remain in place
across southwestern Wyoming, reducing visibility down to around
three miles at times. Smoke will likely be visible in the area
through Monday, before a stronger southwest wind develops.
If you are outdoors, please be extra cautious and avoid prolonged
exposure to smoke.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Flash Flood, Garfield
- When
- May 20, 11:00 AM MST to 5:00 PM MST
- Where
- Garfield County, 15.89 mi SSE of Escalante Muni Arpt to 16.97 mi SSE of Escalante Muni Arpt
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Park/Forest Service
- Coordinates
- 37.547, -111.435
Scattered thunderstorms moved across the area from late morning through the afternoon hours. Radar estimates indicated 1.25 inches to 2.5 inches of total rainfall near the affected area. A Park Ranger with the Grand Staircase-Escalante National Monument subsequently reported and sent pictures of Hole-in-the-Rock road near the 25 Mile Wash area, where floodwaters associated with the rain overtopped road culverts and resulted in a minor road washout.
Flash Flood, Kane
- When
- May 20, 3:30 PM MST to 5:30 PM MST
- Where
- Kane County, 3.31 mi SE of Adairville to 7.22 mi SW of Adairville
- Cause
- Heavy Rain
- Deaths
- 2 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 37.081, -111.885
Scattered thunderstorms developed across southern Utah on Saturday, moving across the Grand Staircase-Escalante National Monument towards the Glen Canyon National Recreation Area. Locally heavy rainfall was associated with these thunderstorms, with radar estimated rainfall from around 0.75 inches to 1.5 inches noted across the Buckskin Gulch area. Two flood waves resulted, as noted on the Paria River at Lees Ferry gauge, downstream of the canyon. This gauge showed an initial gradual increase to around 50 cfs over the course of 2 hours, followed by a rapid increase to approximately 150 cfs over 15 minutes. The second bump would correlate to roughly a 1 foot rise at Lees Ferry, which would be much higher in the narrow slot canyon area of Buckskin Gulch. During the time of flood waves propagation through the slot canyon, at least 2 permitted hikers were hiking through the canyon. They were reported to be planning on hiking approximately 5 miles into Wire Pass and the Buckskin Gulch slot canyon areas. Kane County Sherriff's department received word of a deceased person within the trail, and subsequently recovered the bodies of two deceased individuals. It is believed that the men drowned in the initial flood wave, and were then washed 7 to 10 miles downstream.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in California, May 20 to 23, 2023$99,000 · 50 kt wind · 11 events
- Flash Flood and Flooding in Washington, May 20 to 21, 2023$2,000 · 1.75 in hail · 11 events
- Flooding in Colorado, May 20 to 21, 2023$11,000 · 4 events
- Flash Flood and Hail in Oregon, May 20 to 21, 20231.5 in hail · 5 events
- Damaging Winds in Nevada, May 20 to 21, 202381 kt wind · 4 events
- Flash Flooding and Flood in California, May 20 to 21, 20233 events
- Flash Flood and Hail in New Mexico, May 20, 20231 in hail · 2 events
- Waterspout in Gulf of Mexico, May 20, 20231 event
- Rip Current in Florida, May 20, 20231 event
- Funnel Cloud in Florida, May 20, 20231 event
- Wildfire in Oregon, May 20 to 31, 20231 event
- Marine Thunderstorm Wind in Gulf of Mexico, May 20, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100366, 1100345.